Severe rashes appeared to be more common among users of telaprevir than among people who used interferon and ribavirin. In about 5% of clinical trial participants, telaprevir-associated rash was severe. As with every drug, there are always cases of very severe skin reactions that could become life threatening if early symptoms go unrecognized and if use of the drug is not stopped.
The good news is that in the case of telaprevir only about 0.4% of participants developed a collection of severe rash and other symptoms called DRESS (drug reactions with eosinophilia and systemic symptoms) and TEN (toxic epidermal necrolysis) or Stevens-Johnson Syndrome (SJS). All severe reactions cleared once participants stopped taking telaprevir.
In general, cases of DRESS tend to occur several weeks after a person has started taking the offending drug. DRESS involves an immunologic reaction that can affect several parts of the body (liver, kidneys, lungs, heart), depending on the severity of the reaction.
There does not appear to be international consensus about all the signs and symptoms associated with DRESS. However, cases of DRESS have been associated with the following:
Due to the similarities between some symptoms of DRESS and infections, a delay in arriving at an accurate diagnosis sometimes occurs.
DRESS can cause severe complications when it affects internal organs (liver, kidneys, lungs, heart).
SJS and TEN have similar symptoms. Prior to SJS occurring, patients may experience a flu-like illness with such symptoms as these:
A few days later the following can occur:
SJS and TEN can cause life-threatening complications, so if symptoms occur, contact your physician right away or go to the emergency department of a hospital.
In placebo-controlled studies, anorectal problems were more common among telaprevir users (26%) than among people who received placebo (5%). Anorectal problems included the following:
Mostly these problems were of mild-to-moderate intensity and they cleared after the course of telaprevir treatment ceased.
Dr. Hézode recommends that patients who use telaprevir and who report these problems first have their physicians conduct an anal exam to assess the health of the affected area and rule out other possible causes of anal irritation. He recommends anal creams, corticosteroid creams and even local anaesthetic creams in cases of rectal burning.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.
|No Increased Risk of Liver Cancer After Hepatitis C Treatment With Direct-Acting Antivirals|
|This Week in HIV Research: Another Person Possibly Cured of HIV; and Long-Acting Rilpivirine Suppresses HIV in Rectal Tissue|
|This Week in HIV Research: HIV-Related Inflammation May Be Irreversible; and Genetically Engineered T-Cells Resist HIV|
|How Close Are We to a Cure for HIV? A Q&A With HIV Cure Scientific Superstars|
|Dolutegravir and the Central Nervous System: A Top HIV Clinical Development of 2016|